Advertisement

Algebras and Representation Theory

, Volume 15, Issue 5, pp 933–975 | Cite as

Noncommutative Generalizations of Theorems of Cohen and Kaplansky

  • Manuel L. ReyesEmail author
Open Access
Article

Abstract

This paper investigates situations where a property of a ring can be tested on a set of “prime right ideals.” Generalizing theorems of Cohen and Kaplansky, we show that every right ideal of a ring is finitely generated (resp. principal) iff every “prime right ideal” is finitely generated (resp. principal), where the phrase “prime right ideal” can be interpreted in one of many different ways. We also use our methods to show that other properties can be tested on special sets of right ideals, such as the right artinian property and various homological properties. Applying these methods, we prove the following noncommutative generalization of a result of Kaplansky: a (left and right) noetherian ring is a principal right ideal ring iff all of its maximal right ideals are principal. A counterexample shows that the left noetherian hypothesis cannot be dropped. Finally, we compare our results to earlier generalizations of Cohen’s and Kaplansky’s theorems in the literature.

Keywords

Point annihilators Cocritical right ideals Cohen’s theorem Right noetherian rings Kaplansky’s theorem Principal right ideals 

Mathematics Subject Classifications (2010)

Primary 16D25 16P40 16P60; Secondary 16N60 

References

  1. 1.
    Amitsur, S.A., Small, L.W.: Finite-dimensional representations of PI algebras. J. Algebra 133(2), 244–248 (1990). MR 1067405 (91h:16029)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Beachy, J.A., Weakley, W.D.: A note on prime ideals which test injectivity. Commun. Algebra 15(3), 471–478 (1987). MR 882795 (88f:16026)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Bhatwadekar, S.M.: On the global dimension of some filtered algebras. J. Lond. Math. Soc. (2) 13(2), 239–248 (1976) MR 0404398 (53 #8200)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Chandran, V.R.: On two analogues of Cohen’s theorem. Indian J. Pure Appl. Math. 8(1), 54–59 (1977) MR 0453809 (56 #12062)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Chandran, V.R.: On two analogues of Cohen’s theorem. Pure Appl. Math. Sci. 7(1–2), 5–10 (1978) MR 0460378 (57 #372)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Cohen, I.S.: Commutative rings with restricted minimum condition. Duke Math. J. 17, 27–42 (1950) MR 0033276 (11,413g)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Cohn, P.M.: Free Ideal Rings and Localization in General Rings. New Mathematical Monographs, vol. 3. Cambridge University Press, Cambridge (2006) MR 2246388 (2007k:16020)CrossRefGoogle Scholar
  8. 8.
    Eisenbud, D.: Commutative Algebra: With a View Toward Algebraic Geometry. Graduate Texts in Mathematics, vol. 150. Springer-Verlag, New York (1995) MR 1322960 (97a:13001)Google Scholar
  9. 9.
    Evans, E.G. Jr.: Krull–Schmidt and cancellation over local rings. Pac. J.Math. 46, 115–121 (1973) MR 0323815 (48 #2170)zbMATHGoogle Scholar
  10. 10.
    Goldie, A.W.: Non-commutative principal ideal rings. Arch. Math. 13, 213–221 (1962) MR 0140532 (25 #3951)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Goldie, A.W.: Properties of the idealiser. In: Ring Theory (Proc. Conf., Park City, Utah, 1971), pp. 161–169. Academic Press, New York (1972) MR 0382341 (52 #3226)Google Scholar
  12. 12.
    Goodearl, K.R.: Global dimension of differential operator rings. II. Trans. Am. Math. Soc. 209, 65–85 (1975) MR 0382359 (52 #3244)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Goodearl, K.R., Warfield, R.B. Jr.: An Introduction to Noncommutative Noetherian Rings. London Mathematical Society Student Texts, vol. 61, 2nd edn. Cambridge University Press, Cambridge (2004) MR 2080008 (2005b:16001)CrossRefGoogle Scholar
  14. 14.
    Gordon, R., Robson, J.C.: Krull Dimension. American Mathematical Society, no. 133. Memoirs of the American Mathematical Society, Providence (1973) MR 0352177 (50 #4664)Google Scholar
  15. 15.
    Huynh, D.V.: A note on rings with chain conditions. Acta Math. Hungar. 51(1–2), 65–70 (1988) MR 934584 (89e:16024)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Jategaonkar, A.V.: Left principal ideal domains. J. Algebra 8, 148–155 (1968) MR 0218387 (36 #1474)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Jategaonkar, A.V.: A counter-example in ring theory and homological algebra. J. Algebra 12, 418–440 (1969) MR 0240131 (39 #1485)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Kaplansky, I.: Elementary divisors and modules. Trans. Am. Math. Soc. 66, 464–491 (1949) MR 0031470 (11,155b)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Kertész, A.: Noethersche ringe, die artinsch sind. Acta Sci. Math. (Szeged) 31, 219–221 (1970) MR 0279126 (43 #4852)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Koh, K.: On one sided ideals of a prime type. Proc. Am. Math. Soc. 28, 321–329 (1971) MR 0274488 (43 #251)CrossRefGoogle Scholar
  21. 21.
    Koh, K.: On prime one-sided ideals. Can. Math. Bull. 14, 259–260 (1971) MR 0313325 (47 #1880)zbMATHCrossRefGoogle Scholar
  22. 22.
    Koker, J.J.: Global dimension of rings with Krull dimension. Commun. Algebra 20(10), 2863–2876 (1992) MR 1179266 (94a:16011)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Krause, G.: On fully left bounded left noetherian rings. J. Algebra 23, 88–99 (1972) MR 0308188 (46 #7303)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Lam, T.Y.: Lectures on Modules and Rings. Graduate Texts in Mathematics, vol. 189. Springer-Verlag, New York (1999) MR 1653294 (99i:16001)Google Scholar
  25. 25.
    Lam, T.Y.: A First Course in Noncommutative Rings. Graduate Texts in Mathematics, vol. 131, 2nd edn. Springer-Verlag, New York (2001) MR 1838439 (2002c:16001)CrossRefGoogle Scholar
  26. 26.
    Lam, T.Y.: Exercises in Classical Ring Theory. Problem Books in Mathematics, 2nd edn. Springer-Verlag, New York (2003) MR 2003255 (2004g:16001)Google Scholar
  27. 27.
    Lam, T.Y.: A crash course on stable range, cancellation, substitution and exchange. J. Algebra Appl. 3(3), 301–343 (2004) MR 2096452 (2005g:16007)MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Lam, T.Y.: Exercises in Modules and Rings. Problem Books in Mathematics. Springer, New York (2007) MR 2278849 (2007h:16001)CrossRefGoogle Scholar
  29. 29.
    Lam, T.Y., Reyes, M.L.: A Prime Ideal Principle in commutative algebra. J. Algebra 319(7), 3006–3027 (2008) MR 2397420 (2009c:13003)MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    McConnell, J.C., Robson, J.C.: Noncommutative Noetherian Rings. Graduate Studies in Mathematics, vol. 30, revised ed. American Mathematical Society, Providence (2001) MR 1811901 (2001i:16039)Google Scholar
  31. 31.
    Michler, G.O.: Prime right ideals and right noetherian rings. In: Ring Theory (Proc. Conf., Park City, Utah, 1971), pp. 251–255. Academic Press, New York (1972) MR 0340334 (49 #5089)Google Scholar
  32. 32.
    Osofsky, B.L.: A generalization of quasi-Frobenius rings. J. Algebra 4, 373–387 (1966) MR 0204463 (34 #4305)MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Reyes,M.L.: A one-sided Prime Ideal Principle for noncommutative rings. J. Algebra Appl. 9(6), 877–919 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Robson, J.C.: Rings in which finitely generated right ideals are principal. Proc. Lond. Math. Soc. 17(3), 617–628 (1967) MR 0217109 (36 #200)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Robson, J.C.: Decomposition of noetherian rings. Commun. Algebra 1, 345–349 (1974) MR 0342564 (49 #7310)MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    Rotman, J.J.: An Introduction to Homological Algebra. Pure and Applied Mathematics, vol. 85. Academic Press Inc. [Harcourt Brace Jovanovich Publishers], New York (1979) MR 538169 (80k:18001)Google Scholar
  37. 37.
    Smith, P.F.: Injective modules and prime ideals. Commun. Algebra 9(9), 989–999 (1981) MR 614468 (82h:16018)zbMATHCrossRefGoogle Scholar
  38. 38.
    Smith, P.F.: The injective test lemma in fully bounded rings. Commun. Algebra 9(17), 1701–1708 (1981) MR 631883 (82k:16030)zbMATHCrossRefGoogle Scholar
  39. 39.
    Smith, P.F.: Concerning a theorem of I. S. Cohen. An. Ştiinţ. Univ. Ovidius Constanţa Ser. Mat. 2, 160–167 (1994) XIth National Conference of Algebra (Constanţa, 1994). MR 1367558 (96m:16029)zbMATHGoogle Scholar
  40. 40.
    Zabavs’kiĭ, B.V.: A noncommutative analogue of Cohen’s theorem. Ukr. Mat. Z. 48(5), 707–710 (1996) MR 1417038Google Scholar

Copyright information

© The Author(s) 2011

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of CaliforniaBerkeleyUSA

Personalised recommendations